Thrombotic microangiopathy from interferon

Posted on

Thrombotic microangiopathies (TMAs) are potentially life-threatening conditions caused by small-vessel platelet microthrombi. Patients have the characteristic clinical features of microangiopathic hemolytic anemia (MAHA) and thrombocytopenia, and they may have acute kidney injury (AKI), neurologic abnormalities, and/or cardiac ischemia.Drug-induced TMA (DITMA) is especially challenging to diagnose because specific laboratory tests to identify a drug etiology may not be available, and the role of a potentially implicated drug or other ingested substance may not be clear. Some of the implicated substances are illegal and may not be volunteered by the patient, and quinine exposure often is not recorded in the medication history when quinine is obtained without a prescription or ingested in a beverage such as tonic water. The principal treatment of DITMA is withdrawing the suspected drug. However, management of a patient with suspected DITMA may be challenging because the clinical diagnostic criteria for DITMA overlap with other primary TMAs (eg, thrombotic thrombocytopenic purpura [TTP], complement-mediated TMA) that do require specific interventions (plasma exchange [PEX] and anti-complement therapy, respectively).

For more updates please follow us at http://www.scitechnol.com/nephrology-renal-diseases.php

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s